Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Jackson, KY

March 29, 2002Lee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 29, 2002, 6:16 PM EST for Lee County, Kentucky. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 6:16 PM EST (23:16 UTC)
Expired
Mar 29, 2002, 7:00 PM EST
In force
44 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 6:18 PM ESTHail 0.75Beattyville, KY
Mar 29, 6:20 PM ESTHail 1Heidelberg, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 292316
SVRJKL
KYC129-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
616 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY

* UNTIL 700 PM EST

* AT 616 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  WHYNOT...OR ABOUT 5 MILES NORTHWEST OF BEATTYVILLE...MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRIMROSE AROUND 625 PM EST
  FILLMORE AROUND 630 PM EST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST FRIDAY EVENING FOR
SOUTHEASTERN KENTUCKY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH 
AND HAIL UP TO THE SIZE OF QUARTERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3771 8371 3767 8362 3764 8353 3752 8358
          3755 8388 3762 8386

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:45 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 29, 3:45 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EST FRI MAR 29 2002

---AFTERNOON UPDATE---

HAVE DONE MAJOR RE-POPULATION OF THE GRIDS. GENERALLY HAVE GONE WITH
ETA/MESOETA IN THE NEAR TERM. AVN BEYOND 60 HOURS. BLEND OF MRF AND
CURRENT GRIDS IN DAYS 5-6-7.

SEVERE WEATHER POTENTIAL AND NEWLY ISSUED WATCH WILL BE INCORPORATED
INTO ZONES.

HAVE FOLLOWED THE ISC GRIDDS CLOSELY.

ZONES OUT SHORTLY.

PRELIMINARY CCF...
LOZ BW 052/063 046/056 035 02+00
    BBCEU 048/044 059/043 043/027 037/033 058 60000022000
JKL BE 052/064 045/057 033 02800
    BBCEU 046/043 060/044 045/028 037/033 057 30000032000

.JKL...TORNADO WATCH THROUGH 300200Z WESTERN HALF OF CWA.

&&
LEWIS

---MORNING UPDATE FOLLOWS---

WILL UPDATE FOR SKY CONDITION AND TEMPERATURE TODAY. WE HAVE FEWER
CLOUDS THAN CURRENTLY FORECAST AND THE SUNSHINE AND WARM AIR
ADVECTION ARE PUSHING TEMPERATURES UP MORE QUICKLY THAN FORECAST.
WILL GO FOR INCREASING CLOUDS THIS AFTERNOON AND MID 70S. WILL ADD
LATE WORDING FOR PRECIP...SINCE IT LOOKS LIKE WE WILL BE CAPPED FOR
MUCH OF THE DAY. WILL ALSO ADD SOME TIMING FOR PRECIP TONIGHT IN THE
WESTERN GROUP (IN THE EVENING) AND WILL ADD WORDING FOR STRONG
THUNDERSTORM POSSIBILITY TONIGHT. WILL ALSO ADJUST SATURDAY TO FEWER
CLOUDS AND MORE LIMITED TIMING ON PRECIP CHANCE IN THE
SOUTHEAST...BRINGING US MORE IN LINE WITH SURROUNDING OFFICES AND
THE LATEST MESOETA. PERTINENT PORTION OF PREVIOUS DISCUSSION FOLLOWS.

06Z SFC CHART HAS A LOW PRESS AREA OVER SOUTHWESTERN KS WITH A WARM
FRONT ACROSS CNTRL MO SOUTHERN IL TO SOUTHEASTERN KY. OVER RUNNING
HAS CREATED SOME -RA FOR OUR CWFA TONIGHT BUT NOT MUCH TO MEASURE.
85H LOCATES THAT SAME WARM FRONT ACROSS OUR SOUTHERN CWFA WITH
DECENT TEMP CONTRAST FROM S TO N.

IN THE MODELS...AGREE WITH HPC AS THE AVN REMAINS THE MOST
CONSISTENT MODEL WITH THE SHORT RANGE ETA FALLING IN LINE. BOTH
MODELS SEEM TO PUSH THE CUT OFF LOW IN THE DESERT SW TOO FAST TO THE
EAST AND THIS FOLLOWS THE SLOWER UKMET...ECMWF AND CANADIAN...ALL OF
WHICH TREND SLOWER STILL THAN THE AVN. WILL GENERALLY FOLLOW AVN BUT
SLIGHTLY SLOWER WITH HVY PCPN TONIGHT AND FOR A BRIEFER PERIOD. PCPN
AMOUNTS WILL RANGE AROUND 1 INCH (MORE OR LESS) FOR THE ENTIRE CWFA.

AVN NOW KEEPING THE BETTER PCPN TO OUR SOUTH FOR SUN/MON AND WILL
ADJUST ACCORDINGLY. LOOKS LIKE PERIODS OF REALLY NICE WX IN BETWEEN
SYSTEMS AND WARM LATE MAR SUN IS MODIFYING THE AIRMASS FAST ENUFF
THAT WE SHOULD BE SPARED THE REALLY COLD WX. BETTER SHOT OF COLD AIR
FOLLOWS FOR MON MORN AND THEN WARMS NICELY UNTIL NEXT SYSTEM ON WED.

AFTER CHAT WITH RLX...RNK...GSP WILL KEEP FCST CLOSE TO PREVIOUS
WITH BEST RAINFALL TONIGHT AND LESSOR BUT SECONDARY MAX SUN
NIGHT...ESF CONTINUES...FOR HEAVY RAIN THREAT FRIDAY NIGHT.

.JKL...NONE.

HAL/DUSTY

In the hours before

Local storm report, Mar 29, 6:14 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
614 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    IRVINE                    KY   .75 INCH HAIL
03/29/02   ESTILL                         REPORTED BY SPOTTER.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:04 PM ESTTornado WarningJKLEstill56 min
Mar 29, 5:59 PM ESTTornado WarningJKLEstill46 min
Mar 29, 6:30 PM ESTSevere Thunderstorm WarningJKLBreathitt45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.